About a decade ago, a patient almost died when a traveling nurse mistakenly gave him a wristband indicating “do not resuscitate,” thinking it meant something else.
While reviewing high harm events, a Patient Safety Authority analyst noted a report describing the near-death of a newborn after the mother fell asleep with the baby in her arms.
A facility called the Patient Safety Authority with a concern regarding misplacements of nasogastric feeding tubes.
The pharmacy department noted several medication error event reports related to patients missing doses or receiving late doses.
An organization reported several heparin infusion events over a year, which prompted several process changes in the electronic health record with the acknowledgement of orders, views within the medication administration record, and labeling of intravenous lines.
As part of a facility’s efforts to become a high reliability organization (which maintains high levels of safety, quality, and efficiency) to achieve zero patient harm, they turned their attention to addressing reports of medication errors related to preparing intravenous (IV) products.
A woman in her second trimester (24 weeks gestation), who had experienced two prior fetal losses at 18 and 20 weeks respectively and had undergone a cervical cerclage (closing the cervix with stitches to hold a pregnancy) about a month earlier, presented to the hospital with intermittent contractions.
Event reports do more than simply record what went wrong—they’re an important way to communicate issues so things can go better next time.
While rounding with an inpatient team, a clinical pharmacist identified that a patient’s medication list contained two medications to prevent stroke and heart attack, ticagrelor and atorvastatin, with no apparent indication.
Event reporting is most effective if everyone knows what should be reported, there are no barriers to reporting, staff is encouraged to report, and there is proper escalation and follow-up from leadership on reported events.
Look-alike, sound-alike medications are a contributing factor in wrong drug medication errors, because the similar names are easily mixed up—presenting a high risk of patient harm.
Telemetry leads were on backorder, and replacement leads were being used instead.
A safety event involving a discharged patient taking too much of a prescribed medication prompted a facility’s liver transplant and clinical leadership teams to perform a root cause analysis.
A patient with acute thrombus—a blood clot in a vein or artery—was being transferred from an emergency department at a small outlying facility (“transferring facility”) to the intensive care unit (ICU) at a larger hospital (“receiving facility”).
When a nurse coordinator found out that lab orders could be faxed directly from the Epic electronic health record system, rather than needing to be printed and faxing a hard copy to lab facilities, she decided to test the functionality to make sure it worked correctly and accurately.
A hospital’s Patient Safety Department noted safety concerns related to patients not receiving the correct diet. To understand what was happening, they identified and tracked 17 patients with incorrect diets.
At around 10 p.m. on a Sunday, a registered nurse reported to her unit director that her telemetry pager was not receiving alarms for a patient with arrhythmias, although it had been working when she came on the night shift at 7 p.m
Staff in a busy, 30-bed geriatric unit at a community hospital escalated errors to their unit’s practice Council for event review. The Council’s investigation revealed system issues, particularly regarding lab orders, which were shared with leadership; for example, specimens being sent to the lab without required employee identifiers and the wrong patient label.
Due to the extreme risks of using high-powered magnets during magnetic resonance imaging (MRI), best practices recommend establishing four safety zones around the MRI scanner, with increasing levels of restriction for personnel and screening for metal objects that could cause harm to patients or staff should they enter a strong magnetic field.
Surgical site infections (SSI) in the United States are the leading cause of morbidity and mortality among all hospital-acquired infections, and they also are among the most preventable healthcare-associated infections.
Laboratory leadership embracing a culture of transparency and safety at their hospital—encouraging reporting through positive recognition of staff and continuous process improvement to mitigate operational risks—has increased reporting and resulted in positive changes to keep patients safe.
A patient came to a neurologist’s office with unusual symptoms requiring further testing. The neurologist ordered a lumbar puncture (spinal tap) to obtain cerebrospinal fluid (CSF) for testing and completed a paper CSF prioritization worksheet to communicate with the lab which tests were most critical, in case there was not enough CSF for every test.
Following a significant harm event related to how patient weights were obtained at a hospital, the organization invested in replacing all hospital and clinic scales with metric-only scales; however, events continued to occur.
Extravasation (leaking) of intravenous (IV) contrast during a CT scan is not uncommon and can cause harm to patients, with rare instances of severe complications, and requires assessment of the patient with observation following the event, which inconveniences the patient and disrupts the workflow of the healthcare team.
Medication safety committees regularly review medication errors and near misses. During one such review, the med safety committee at one hospital recognized issues with the way opioids were being ordered via the patient-controlled analgesia (PCA) pumps, including the availability of multiple concentrations of drugs which could be administered in the wrong amount to a patient.
Three safety events involving bedside tracheostomy (trach) changes—downsizing and occasionally upsizing—occurred at a hospital in one year, one of which was self-reported by a respiratory therapist to the respiratory manager.
In some patients, anesthetics can cause a severe, sometimes lethal, reaction known as malignant hyperthermia (MH), with symptoms such as a dangerously high body temperature, rigid muscles or spasms, and a rapid heart rate.
Many facilities rely on the Modified Early Warning Score (MEWS), a simple physiological assessment that helps identify a patient’s risk for clinical deterioration and mortality.
Just as reporting adverse events helps improve patient safety, reporting workplace incidents that have harmed or had the potential to harm employees can inspire change to protect healthcare staff as well as patients and visitors.
Opioid use results in decreased respiratory rate, low oxygen saturation, and sedation, a condition known as opioid-induced respiratory depression (OIRD), which may result in serious harm—including death or brain damage.
According to the Centers for Disease Control and Prevention, the leading cause of nonfatal injuries in children age 0 to 19 are falls, and from 2004 to 2013 the Patient Safety Authority (PSA) noted a consistent increase in infant safety events—most of which were infant falls.
At one facility, over a few months several incidents occurred involving patients in diabetic ketoacidosis (DKA), a life-threatening complication in which too much acid (ketones) builds up in the blood, in both the emergency department and acute care.
After a staff member at a large hospital identified weight errors in which patient weights were entered as pounds instead of kilograms and escalated the issue before the patients experienced significant harm, the hospital invested more than $500,000 to improve the patient weighing process and reduce the occurrence of weight errors to zero.
While analyzing falls reports for a hospital’s pediatric inpatient unit, a nurse manager recognized that the fall rate exceeded the nationwide benchmark for falls with injury.
When transitioning from prescription ordering from paper to electronic, a team of cardiac and vascular nurses identified and reported a situation that could have led to a patient safety event affecting a patient.
After a health system experienced multiple events in which a patient received an insulin injection with another patient’s pen, with no improvements following root cause analysis and process changes, the safety team published an article in their patient safety newsletter soliciting ideas from staff.